Try it
Anaesthesia · Complications and emergencies: magnesium toxicity
Sample itemA woman with severe pre-eclampsia is on a magnesium sulphate infusion. What is the earliest clinical sign of toxicity to look for?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Loss of the patellar reflex
As magnesium levels rise, deep tendon reflexes are lost first, followed by respiratory depression and cardiac conduction block at higher levels. Reflexes, respiratory rate and urine output are monitored, and calcium gluconate is the antidote.
Option by option
A. Tachycardia
Tachycardia is not the early sign of magnesium excess.
B. Brisk hyperreflexia
Magnesium reduces reflexes; it does not cause hyperreflexia.
C. Loss of the patellar reflex (correct)
Correct. Loss of the patellar reflex precedes respiratory depression.
D. Pupillary constriction
Pupil size is not a recognised early indicator.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…